Rocky Mountain Journal of Mathematics

Nonlinear tensor distributions on Riemannian manifolds

Eduard Nigsch

Full-text: Open access


We construct an algebra of nonlinear generalized tensor fields on manifolds in the sense of Colom\-beau, i.e., containing distributional tensor fields as a linear subspace and smooth tensor fields as a faithful subalgebra. The use of a background connection on the manifold allows for a simplified construction based on the existing scalar theory of full diffeomorphism invariant Colombeau algebras on manifolds, still having a canonical embedding of tensor distributions. In the particular case of the Levi-Civita connection on Riemannian manifolds, one obtains that this embedding commutes with pullback along homotheties and Lie derivatives along Killing vector fields only.

Article information

Rocky Mountain J. Math., Volume 44, Number 2 (2014), 649-683.

First available in Project Euclid: 4 August 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46F30: Generalized functions for nonlinear analysis (Rosinger, Colombeau, nonstandard, etc.)
Secondary: 46T30: Distributions and generalized functions on nonlinear spaces [See also 46Fxx]

Tensor distribution nonlinear generalized function Colombeau algebra connection


Nigsch, Eduard. Nonlinear tensor distributions on Riemannian manifolds. Rocky Mountain J. Math. 44 (2014), no. 2, 649--683. doi:10.1216/RMJ-2014-44-2-649.

Export citation


  • R. Abraham, J.E. Marsden and T. Ratiu, Manifolds, tensor analysis, and applications, second edition, Appl. Math. Sci. 75, Springer-Verlag, New York, 1988.
  • H. Amann, Gewöhnliche Differentialgleichungen, Walter de Gruyter, Berlin, 1983.
  • J. Aragona and H.A. Biagioni, Intrinsic definition of the Colombeau algebra of generalized functions, Anal. Math. 17 (1991), 75-132.
  • H.A. Biagioni and J.-F. Colombeau, New generalized functions and $C^\infty$ functions with values in generalized complex numbers, J. Lond. Math. Soc. 33 (1986), 169-179.
  • N. Bourbaki, Algebra I, Chapters 1-3, Springer, Berlin, 1970.
  • J.-F. Colombeau, New generalized functions and multiplication of distributions Elsevier Science Publishers B.V., Amsterdam, 1984.
  • –––, Elementary introduction to new generalized functions, Elsevier Science Publishers B.V., Amsterdam, 1985.
  • J.-F. Colombeau and A. Meril, Generalized functions and multiplication of distributions on ${\cal C}^{\infty}$ manifolds, J. Math. Anal. Appl. 186 (1994), 357-364.
  • M. Grosser, E. Farkas, M. Kunzinger and R. Steinbauer, On the foundations of nonlinear generalized functions I and II, Memoirs American Mathematical Society 153, 2001.
  • M. Grosser, M. Kunzinger, M. Oberguggenberger and R. Steinbauer, Geometric theory of generalized functions with applications to general relativity, Kluwer Academic Publishers, Dordrecht, 2001.
  • M. Grosser, M. Kunzinger, R. Steinbauer and J. Vickers, A global theory of algebras of generalized functions II: Tensor distributions, New York J. Math. 18 (2012), 139-199.
  • M. Grosser, M. Kunzinger, R. Steinbauer and J.A. Vickers, A global theory of algebras of generalized functions, Adv. Math. 166 (2002), 50-72.
  • S. Helgason, Differential geometry and symmetric spaces, Academic Press, New York, 1962.
  • Jiří Jelínek, An intrinsic definition of the Colombeau generalized functions, Comment. Math. Univ. Carol. 40 (1999), 71-95.
  • W.P.A. Klingenberg, Riemannian geometry, second edition, Walter de Gruyter, Berlin, 1995.
  • A. Kriegl and P. Michor, The convenient setting of global analysis, Math. Surv. Mono. 53, American Mathematical Society, Providence, 1997.
  • M. Kunzinger and R. Steinbauer, Generalized pseudo-Riemannian geometry, Trans. Amer. Math. Soc. 354 (2002), 4179-4199.
  • M. Kunzinger, R. Steinbauer and J.A. Vickers, Intrinsic characterization of manifold-valued generalized functions, Proc. Lond. Math. Soc. 87 (2003), 451-470.
  • –––, Generalised connections and curvature, Math. Proc. Camb. Philos. Soc. 139 (2005), 497-521.
  • E. Nigsch, Approximation properties of smoothing kernels, Integral Trans. Spec. Funct. 22 (2011), 303-310.
  • M. Oberguggenberger, Multiplication of distributions and applications to partial differential equations, Pitman Res. Notes Math. 259, Longman, Harlow, 1992.
  • B. O'Neill, Semi-Riemannian geometry, Academic Press, New York, 1983.
  • J.W. de Roever and M. Damsma, Colombeau algebras on a $C^{\infty}$-manifold, Indag. Math. 2 (1991), 341-358.
  • L. Schwartz, Sur l'impossibilité de la multiplication des distributions, Compt. Rend. Acad. Sci. 239 (1954), 847-848.
  • F. Treves, Topological vector spaces, distributions and kernels, Academic Press, New York, 1976.
  • J.A. Vickers and J.P. Wilson, A nonlinear theory of tensor distributions, ESI-Preprint, 1998, \noindentstyle